JOURNAL ARTICLE

Seizures and methemoglobinemia in an infant after excessive EMLA application

Austin Larson, Timothy Stidham, Shireen Banerji, Jon Kaufman
Pediatric Emergency Care 2013, 29 (3): 377-9
23462397
Topical anesthetics are commonly used in many health care settings and for many clinical conditions. However, there are a number of potential adverse effects associated with their use. Their widespread administration can convey a false sense of security and failure to appreciate possible complications. We present the case of an infant with extensive vascular malformations treated with EMLA cream who developed seizures and methemoglobinemia from lidocaine and prilocaine toxicity. We describe the pathophysiology of these morbidities, the use of pulse oximetry in this setting, and the clinical presentation and treatment of methemoglobinemia.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
23462397
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.